Montana, 2009Flash Flood and Hail in Montana, July 26, 2009
July 26, 2009 · NWS MSO · 5 events in 4 counties and zones
A rare slow moving upper level low brought a round of strong to severe thunderstorms across portions of western Montana. The main threat with these cells was heavy rain and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare slow moving upper level low brought a round of strong to severe thunderstorms across portions of western Montana. The main threat with these cells was heavy rain and hail. Hail reached up to an inch in diameter and covered the ground in some locations. In addition, heavy rain caused flash flooding on the Black Cat burn area, just outside of Missoula.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 26, 1:43 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 26, 1:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT SUN JUL 26 2009
.DISCUSSION...DAYTIME HEATING HAS DESTABILIZED THE ATMOSPHERE AND
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE BOTH IN
NUMBERS AND INTENSITY THIS AFTERNOON. THOSE AREAS VOID OF CLOUDS
THIS MORNING ARE SEEING RAPID CONVECTIVE DEVELOPMENT AND ARE
ALREADY EXPERIENCED THUNDERSTORMS. A COUPLE OF DIME-SIZED HAIL
REPORTS HAVE BEEN REPORTED WITH SOME OF THE STRONGER STORMS THUS
FAR. HAIL AND STRONG WINDS GUSTS WILL ONCE AGAIN ACCOMPANY SOME
OF THE STRONG STORMS THROUGH THIS EVENING. THE UPPER LOW
CURRENTLY OVER EASTERN WASHINGTON WILL BE TREKKING ACROSS NORTHERN
IDAHO AND WESTERN MONTANA TONIGHT AND INTO MONDAY MORNING. AS THE
LOW EXITS THE NORTHERN ROCKIES REGION TO THE SOUTHEAST...WE CAN
EXPECT THE AIR MASS TO GRADUALLY DRY ACROSS NORTHWEST MONTANA AND
THE IDAHO PANHANDLE FIRST. MOISTURE AND INSTABILITY WILL LINGER
ACROSS SOUTHWEST MONTANA MONDAY...FINALLY DRYING LATE MONDAY AND
MONDAY NIGHT.
TUESDAY...A NORTHERLY FLOW ALOFT THAT FOLLOWS WILL PROMOTE
NORTHEAST SURFACE WINDS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE.
A SHORT-WAVE FEATURE CAUGHT UP IN THE FLOW WILL LIKELY INCREASE
MOISTURE AND PROVIDE ENOUGH SYNOPTIC LIFT FOR SOME SHOWERS LATER
IN THE DAY.
LONG TERM...WEDNESDAY THROUGH SUNDAY. THE RIDGE ALOFT IS FORECAST
TO BE ANCHORED OVER THE PACIFIC NORTHWEST THROUGH THIS PERIOD.
THIS WILL BRING A LIGHT NORTHERLY FLOW TO WESTERN MONTANA WITH WEAK
EMBEDDED SHORTWAVES. POPS REMAIN LOW BUT FAVORING THE CONTINENTAL
DIVIDE...CLOSER TO THE PASSING SHORTWAVES. TEMPERATURES GENERALLY
NEAR OR A FEW DEGREES BELOW NORMAL FOR THE LAST WEEK OF JULY.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTHWEST MONTANA BEHIND ISOLATED EARLY MORNING
SHOWERS...THAT WERE MAINLY FOCUSED OVER GLACIER NATIONAL PARK.
OTHER STORMS HAVE FIRED OFF ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO AHEAD OF THE MID-LEVEL LOW WHICH HAS STARTED TO PUSH
INTO THE IDAHO PANHANDLE. ABUNDANT LOW-LEVEL MOISTURE...AN
UNSTABLE ATMOSPHERE AND THE E-SE PROGRESSION OF THE LOW WILL
CONTINUE STORM ACTIVITY THROUGH THE EVENING HOURS. STRONG GUSTY
WINDS...HAIL...AND PERIODS OF BRIEF HEAVY RAIN ARE PRIMARY
CONCERNS WITH ANY STORM DEVELOPMENT. WITH THE MOVEMENT OF THE LOW
INTO THE CENTRAL ROCKIES...SCATTERED SHOWERS WITH ISOLATED
THUNDER...WILL BE POSSIBLE THROUGH MONDAY MORNING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...MSJ
LONG TERM....GIBSON
AVIATION...NOLTE
In the hours before
Special weather statement, Jul 26, 1:06 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MDT SUN JUL 26 2009
MTZ007-262045-
BUTTE/BLACKFOOT REGION-
206 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
245 PM MDT...
AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUTTE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE AND
WALKERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4611 11251 4600 11245 4591 11250 4595 11260
4606 11264
TIME...MOT...LOC 2006Z 234DEG 13KT 4601 11257
GIBSONSpecial weather statement, Jul 26, 2:04 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
304 PM MDT SUN JUL 26 2009
MTZ007-262130-
BUTTE/BLACKFOOT REGION-
304 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...EASTERN
GRANITE AND NORTHEASTERN DEER LODGE COUNTIES UNTIL 330 PM MDT...
AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES NORTH OF WEST VALLEY...OR 11 MILES
NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THE STORMS INCLUDE...DEER
LODGE...WARM SPRINGS...GALEN...GARRISON...RACETRACK...
GOLDCREEK...BROCK CREEK...AVON...ELLISTON...FINN AND BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4615 11281 4634 11324 4684 11272 4684 11268
4676 11252 4670 11252 4670 11242 4666 11240
4666 11233 4662 11228
TIME...MOT...LOC 2103Z 215DEG 13KT 4625 11308Special weather statement, Jul 26, 2:18 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM MDT SUN JUL 26 2009
IDZ010-262200-
EASTERN LEMHI COUNTY-
318 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...
AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 18 MILES SOUTH OF GILMORE...OR 48 MILES WEST OF
DUBOIS...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THE STORMS INCLUDE...NICHOLIA AND ROUTE
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4431 11335 4432 11335 4444 11298 4440 11292
4440 11288 4436 11285 4437 11282 4440 11281
4438 11278 4422 11279 4421 11281 4422 11330
TIME...MOT...LOC 2117Z 253DEG 6KT 4420 11320Special weather statement, Jul 26, 2:29 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT SUN JUL 26 2009
MTZ007-262230-
BUTTE/BLACKFOOT REGION-
329 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN
GRANITE COUNTIES UNTIL 430 PM MDT...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GARRISON...OR 13 MILES WEST
OF DEER LODGE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS...
GOLDCREEK...BROCK CREEK...AVON AND FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4627 11296 4636 11319 4685 11286 4669 11248
TIME...MOT...LOC 2129Z 209DEG 13KT 4639 11301
Special weather statement, Jul 26, 3:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
424 PM MDT SUN JUL 26 2009
MTZ006-007-262315-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
424 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND NORTHEASTERN
GRANITE COUNTIES UNTIL 515 PM MDT...
AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PHILIPSBURG...OR 23 MILES
SOUTHWEST OF DRUMMOND...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...
MAXVILLE...HALL...BEARMOUTH AND NEW CHICAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4631 11333 4636 11358 4667 11352 4667 11345
4665 11339 4675 11333 4669 11298
TIME...MOT...LOC 2224Z 198DEG 15KT 4640 11343Event by event
2 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Hail, Granite
- When
- July 26, 4:00 PM MST to 4:05 PM MST
- Where
- Granite County, 13.01 mi W of Elephant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.490, -113.520
Hail three quarter to one inch in diameter accumulated up to two inches deep on the ground. The hail knocked un-cut hay flat and stripped vegetation from shrubs.
Thunderstorm Wind, Flathead
- When
- July 26, 4:30 PM MST to 4:35 PM MST
- Where
- Flathead County, 1.24 mi NNW of Jessup
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.217, -114.137
A trained spotter two miles north of Creston reported wind gusts up to 60 mph. In addition small hail was reported with this storm. The Creston Fire Department reported|extensive damage from numerous trees blown down onto power lines. A sailboat was tipped over on Blaine Lake with four people thrown into the water. A large fir tree was blown down onto a home on Bachelor Grade Road. Up to 100 trees were blown over along Bachelor Grade Road.
Hail, Flathead
- When
- July 26, 4:30 PM MST to 5:00 PM MST
- Where
- Flathead County, Creston to 2.41 mi NNE of Jessup
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 48.180, -114.130
Residents in the Quail Ridge subdivision, just south of Lake Blaine Road, endured hail as large as golf balls raining down for up to half an hour, along with very strong winds. Awnings on homes were dented, gardens were flattened, windows broken and basements were flooded from heavy rainfall up to 1 inch with in 30 minutes.
Flash Flood, Missoula
- When
- July 26, 7:15 PM MST to 7:30 PM MST
- Where
- Missoula County, 1.17 mi NE of Frenchtown to 1.94 mi ENE of Frenchtown
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 47.030, -114.210
A NWS storm survey revealed flood and debris flows near the Black Cat burn area northeast of Frenchtown. A basement in the area was flooded with two inches of water. Another residence had water and debris flows running into their backyard and driveway, which briefly cut off access to the home.
Lightning, Deer Lodge
- When
- July 26, 8:30 PM MST to 9:00 PM MST
- Where
- Deer Lodge County, 4 mi W of Anaconda
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 46.130, -113.034
Lightning from a thunderstorm that rolled through Anaconda started a roof on fire that was put out by the fire department before extensive damage occurred. The fire burned though the exterior of the roof and down into the insulation, about 20 square feet of the roof.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184696, 184702, 199040, 184686, 199041.